Drug induced fever is an under-recognised complication of therapy that represents an estimated 0.01 to 5 percent of all adverse drug reactions (ADR). Antimicrobials, and particularly beta-lactams, have been repeatedly implicated as a cause. It is important that prescribers and pharmacists are familiar with recognising this ADR in order to prevent inappropriate and potentially harmful diagnostic and therapeutic interventions.
In this article we investigate beta-lactam fever, as defined by low-grade fever during onset followed by a high, remittent fever that is resolved promptly after the discontinuation of the causative antimicrobial, and its implication in practice.
Identifying and diagnosing beta-lactam fever
Identifying and diagnosing beta-lactam fever remains challenging due to the overlapping symptoms of this ADR with the underlying infection which the beta-lactam is treating. New fever on therapy may represent break-through infection or failure of source control and thus adds to the difficulty in diagnosis.
Often beta-lactam fever is a diagnosis of exclusion, made once alternative causes of fever can be excluded. The mean time of onset between beta-lactam administration and onset of fever is 8.6±5.3 days, with fever resolving following cessation of the causative drug after 3.4±3.3 days (Yaita, Kenichiro, Sakai et al. A retrospective analysis of drug fever diagnosed during infectious disease consultation. Internal Medicine, 2016; 55 (6): 605-608).
New onset fever in the absence of clinical evidence of bacterial or viral infection within the time frame above should warrant the investigation for beta-lactam induced fever. There are a number of ways in which beta-lactam fever can be distinguished from infectious fever (see table).
How to distinguish beta-lactam fever from infectious fever
|Beta-lactam fever||Infectious fever|
|Temperature||Hyperthermia is always present||Hypo/hyperthermia can occur|
|Cutaneous symptoms||Maculopapular rash can occur in 18-19 percent of cases after beta-lactam administration||Usually not present. However, a rash can occur at the time of infection|
|Laboratory investigations||Negative blood culture||Positive results for blood culture and histological investigation|
|Haematological results||Significant elevation in eosinophil levels Low/negative procalcitonin levelsLow C-reactive protein levels Mild elevation of transaminases No significant elevation of WBCs and platelets; their levels may actually decrease||Eosinophil levels usually normalSignificant elevation in procalcitonin levelsSignificant elevation in C-reactive protein levels Liver enzymes usually not elevated unless a viral infection is present or damage is sustained due to toxins released from bacteria Significant elevation in WBCs and platelets|
|Other ADR||Thrombocytopenia, neutropenia and haemolytic anaemia may occur, depending on the severity of the allergic reactionHepatocellular damage may occur|
|Treatment||Cessation of beta-lactam therapy||Administration of appropriate antimicrobials|
What factors increase the risk of drug-induced fever?
There is no consensus agreement on which beta-lactams are associated with highest incidence of drug-induced fever. Oizumi et al suggests that newer derivatives of beta-lactams are associated with a higher incidence of drug-induced fever. Cases have been commonly reported with therapies including amoxicillin, piperacillin, flucloxacillin, and third generation cephalosporins. Allergy studies have showed that cross-reactivity within the beta-lactam class and between subclasses rarely occurs.
Identifying risk factors for beta-lactam induced fever have been published. Younger patients (less than 49 years of age), patients with non-malignancy, and patients on prolonged therapies have all been demonstrated to increased risk of beta-lactam induced fever. However, in the absence of clear diagnostic criteria some subjectivity exists, and replication of the existing studies is challenging.
Early recognition of this differential diagnosis is essential for the timely resolution of symptoms and to minimise inappropriate antimicrobial escalation.
The immunogenicity of beta-lactams, through their distinct ring structure, is well established and a known trigger of IgE responses. IgE-induced cytokine release and subsequent inflammatory mediators can result in angioedema and anaphylaxis reactions. The side chains, mainly the R1 side chain, also play a role in inducing ADR-associated with beta-lactams and account for some difference between beta-lactam classes.
Although allergy studies show all four types of hypersensitivity reaction are associated with beta-lactam allergy, the specific mechanism mediating beta-lactam induced fever has not yet been clearly identified. The reactions are non-immediate in nature and may be predominantly attributed to a type-IV cellular-mediated response.
Patients with undiagnosed beta-lactam fever may face extended antimicrobial administration or inappropriate escalation of therapy in the presence of unexplained fevers. This can lead to extended hospital stay and may also result in the use of less cost-effective second-line or third-line antimicrobials, exacerbating selective pressure of multi-drug resistant infections.
Pharmacists play an essential safeguarding role in the early recognition of beta-lactam fever. Early recognition of this differential diagnosis is essential for the timely resolution of symptoms and to minimise inappropriate antimicrobial escalation.
The opinions expressed in this article are those of the author. They do not purport to reflect the opinions or views of the UKCPA or its members. We encourage readers to follow links and references to primary research papers and guidance.
Competing interest statement:
The author declares: no support from any organisation for the submitted work; no financial relationships with any organisations that might have an interest in the submitted work in the previous three years; no other relationships or activities that could appear to have influenced the submitted work.